Waterspout, Sodus Bay to Mexico Bay Ny
- When
- September 19, 7:20 AM EST
- Where
- Sodus Bay to Mexico Bay Ny forecast zone, 3.09 mi ENE of Port Bay
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -76.780
Cold air over the relatively warm waters of Lake Ontario resulted in lake induced showers and cold air funnels. A waterspout was reported three miles north of Fair Haven.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Cold air over the relatively warm waters of Lake Ontario resulted in lake induced showers and cold air funnels. A waterspout was reported three miles north of Fair Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 19, 6:38 AM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
738 AM EDT WED SEP 19 2012
.SYNOPSIS...
COOL HIGH PRESSURE WILL SETTLE INTO THE REGION TODAY WITH A CRISP
FALL LIKE FEEL TO THE DAY. LAKE EFFECT SHOWERS SOUTH AND EAST OF
BOTH LAKES WILL END THROUGH THE MORNING HOURS. A COOL NIGHT IS IN
STORE WEDNESDAY NIGHT BEFORE TEMPERATURES MODERATE THURSDAY AND
FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
RADAR IMAGERY THIS MORNING DISPLAYS A FEW SHOWERS OFF LAKE
ERIE...WHILE THE BAND OF LAKE EFFECT RAIN SHOWERS OF LAKE ONTARIO
HAS NOW BECOME THE DOMINATE BAND. SFC ANALYSIS DISPLAYS A NORTHWEST
WIND TO THE NORTH OF THIS BAND...AND A SOUTHWESTERLY FLOW TO THE
SOUTH. SFC CONVERGENCE...AS WELL AS COLD AIR POURING OVER THE WARM
LAKE AND CREATING INSTABILITY IS HELPING TO FUEL THIS BAND OF LAKE EFFECT RAIN
SHOWERS THIS MORNING.
THROUGH THE MORNING HOURS DRIER AIR WILL FILTER IN THROUGH THE
BOUNDARY LAYER...AND WITH DAYTIME MIXING AND THE SFC CONVERGENCE
WEAKENING EXPECT THESE LAKE EFFECT RAIN SHOWERS TO BECOME MORE
CELLULAR AND DIMINISH THROUGH THE MID AND LATE MORNING HOURS.
THIS AFTERNOON WILL FEATURE MOSTLY SUNNY SKIES ACROSS MUCH OF THE
REGION AS SFC HIGH PRESSURE RIDGES INTO THE EASTERN GREAT LAKES
REGION FROM THE OHIO VALLEY. BOTH THE 12Z NAM AND GFS ARE DEPICTING
A NEAR SATURATED LEVEL AROUND 4K FEET LATER THIS MORNING...AND
EXPECTING A DECK OF FAIR WEATHER CU TO FORM FROM THIS LAYER.
TEMPERATURES ALOFT WILL REMAIN COOL AT 850 HPA...RANGING FROM +1 TO
+4C WHICH SUPPORTS COOL AFTERNOON HIGHS IN THE UPPER 50S TO LOWER
60S.
TONIGHT THIS HIGH PRESSURE AT THE SURFACE WILL PUSH TO THE EAST. WINDS WILL
BECOME LIGHT THIS EVENING AND WITH CLEAR SKIES OVERNIGHT
TEMPERATURES WILL DROP TO NEAR TO BELOW SEASONAL NORMS.
WINDS AT THE SURFACE WILL BACK TO SOUTH-SOUTHEASTERLY THROUGH THE
NIGHT FROM WEST TO EAST BEHIND THIS SFC HIGH. COMBINED WITH WAA ALOFT
AND A TIGHTENING SFC GRADIENT BETWEEN THIS SFC HIGH AND A SFC TROUGH
ACROSS THE CENTRAL GREAT LAKES DO NOT BELIEVE FROST WILL BE
WIDESPREAD ACROSS INLAND SOUTHWESTERN NEW YORK. HOWEVER TO THE EAST
WHERE GOOD RADIATIONAL COOLING WILL BE PRESENT FOR SEVERAL
ADDITIONAL HOURS EXPECT TEMPERATURES TO COOL INTO THE MID AND UPPER
30S ACROSS THE PORTIONS OF THE NORTH COUNTRY. FROST COVERAGE WILL BE
GREATEST ACROSS LEWIS COUNTY AND WILL PLACE A FROST ADVISORY
OVERNIGHT FOR THIS COUNTY. FARTHER TO THE NORTH
TEMPERATURES...ESPECIALLY THROUGH THE SAINT LAWRENCE VALLEY AND NEAR
LAKE ONTARIO WILL HOLD HIGH ENOUGH TO PROHIBIT FROST FORMATION.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AN IMPRESSIVE FULL LATITUDE LONG WAVE TROUGH WILL REMAIN POSITIONED
OVER CENTRAL CANADA AND THE UPPER GREAT LAKES DURING THIS TIME FRAME
WHILE ANOMALOUSLY STRONG RIDGING WILL PERSIST OVER THE YUKON AND THE
CANADIAN MARITIMES. THE POSITION OF THIS HIGH AMPLITUDE PATTERN IS
ONE THAT LAKE EFFECT SNOW LOVERS IN THE BUFFALO AREA DREAM OF...BUT
ONE THAT WE HAVE NOT SEEN FOR QUITE SOME TIME. BUT ALAS...THE
CALENDAR SAYS SEPTEMBER SO WE WILL BE DEALING WITH NEAR TO ABOVE
NORMAL TEMPERATURES WITH SOME RAIN BY THE END OF THE PERIOD.
LOOKING AT THE DETAILS...
FOR THURSDAY...SFC HIGH PRESSURE WILL CONTINUE TO EXIT VIA THE
CANADIAN MARITIMES WHILE A WEAKENING FRONTAL BOUNDARY OVER LOWER
MICHIGAN WILL GET HUNG UP WITHIN THE BROAD SOUTHWESTERLY FLOW. THIS
WILL KEEP THE DOOR OPEN FOR A BEAUTIFUL DAY ACROSS OUR REGION WITH
DOUBLE DIGIT H85 TEMPS SUPPORTING AFTERNOON HIGHS IN THE LOW TO MID
70S (UP 60S TERRAIN).
SINCE THE AXIS OF THE DEEP TROUGH WILL REMAIN OVER THE UPPER GREAT
LAKES THURSDAY NIGHT...THE AFOREMENTIONED COLD FRONT WILL COMPLETELY
WASH OUT OVER OUR REGION WITH ONLY A TEMPORARY INCREASE IN CLOUDS
AND POSSIBLY A FEW SPRINKLES MARKING ITS DYING PRESENCE.
ON FRIDAY...A PAIR OF VIGOROUS SHORTWAVES WILL DROP INTO THE BASE OF
THE ESTABLISHED LONG WAVE TROUGH AND THIS WILL HELP TO GENERATE A
BROAD AND SOMEWHAT NEBULOUS STORM SYSTEM OVER THE UPPER GREAT LAKES.
THE ONLY REASON THAT I ADDRESS THE SFC STORM IS THAT IT WILL
EVENTUALLY DEVELOP A COLD FRONT THAT WILL IMPACT OUR WEATHER FOR THE
WEEKEND. FOR FRIDAY ITSELF THOUGH...WE SHOULD BE ABLE TO SQUEEZE OUT
ONE MORE NICE DAY DESPITE A GRADUAL INCREASE IN CLOUDS. THIS LAST
FULL DAY OF SUMMER WILL APPROPRIATELY FEATURE A TASTE OF SUMMER-LIKE
WARMTH AS MOST AREAS WILL EXPERIENCE AFTERNOON HIGHS IN THE MID TO
UPPER 70S.
UNLIKE THE FRONTAL BOUNDARY THAT WASHED OUT IN THE SOUTHWESTERLY
FLOW EARLIER IN THE WEEK...THE NEWLY FORMED COLD FRONT OVER THE MID
WEST WILL MAKE IT ACROSS OUR REGION DURING THE FIRST PART OF THE
WEEKEND. THE ROBUST SHORTWAVES THAT DROPPED INTO THE TROUGH ON
FRIDAY WILL ROUND THE BASE OF THE TROUGH FRIDAY NIGHT AND
SATURDAY...AND THIS WILL BE MORE THAN ENOUGH TO PUSH A STRENGTHENING
FRONTAL BOUNDARY ACROSS OUR REGION TO NEW ENGLAND. IN FACT...BOTH
THE NAM AND GFS SUGGEST THAT A STRONG 50KT LOW LEVEL JET WILL BE IN
PLACE FRIDAY NIGHT...BUT A STRONG INVERSION BASED ARND 1500 FT
SHOULD KEEP THESE WINDS FROM MIXING TO THE SFC. THE EXCEPTION WILL
BE ACROSS THE HIGHER TERRAIN OF THE SRN TIER WHERE GUSTS OVER 30
HAVE BEEN ADDED TO THE GRIDS. OTHERWISE...SHOWERS WILL BREAK OUT
OVER THE WESTERN COUNTIES AHEAD OF THE SLOW MOVING FRONT FRIDAY
EVENING...WITH SHOWERS ANTICIPATED REGIONWIDE LATE FRIDAY NIGHT AND
SATURDAY. WILL USE HIGH CHC POPS TO COVER THIS POTENTIAL.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
A HIGH AMPLITUDE PATTERN...FEATURING A BROAD FULL LATITUDE TROUGH
OVER HUDSON BAY AND THE UPPER GREAT LAKES...WILL CONTINUE TO
DOMINATE THE MAJORITY OF NORTH AMERICA DURING THIS PERIOD. SINCE THE
AXIS OF THIS DEEP TROUGH WILL BE A COUPLE HUNDRED MILES FURTHER EAST
THAN IT WAS EARLIER IN THE WEEK...WE CAN ANTICIPATE COOLER WEATHER
WITH BELOW NORMAL TEMPERATURES THROUGH AT LEAST MONDAY.
IN TERMS OF PRECIPITATION...THE BASE OF A SHORTWAVE TROUGH WILL
ROTATE ACROSS THE LOWER GREAT LAKES ON SUNDAY TO PRODUCE SCATTERED
SHOWERS ACROSS THE REGION. THE SHOWERS WILL BE ENHANCED BY CHILLY
H85 TEMPS OF 2C CROSSING LAKES ERIE AND PARTICULARLY LK ONTARIO.
WILL PLAY UP THIS LAKE ASSISTANCE BY USING 50 POPS ACROSS THE
EASTERN LAKE ONTARIO REGION.
EXPANSIVE SFC BASED HIGH PRESSURE OVER THE LOWER OHIO VALLEY SUNDAY
NIGHT WILL THEN BUILD EAST ACROSS THE OHIO VALLEY ON MONDAY BEFORE
MAKING ITS WAY ACROSS THE MIDDLE ATLANTIC STATES ON TUESDAY. THIS
WILL PROMOTE A RETURN TO GENERALLY FAIR WEATHER TO OUR REGION WITH A
DAY TO DAY WARMING TREND. AFTERNOON TEMPERATURES THAT WILL BE CLOSE
TO 60 ON SUNDAY WILL BE CLOSER TO 70 IN MANY AREAS ON TUESDAY.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AT 12Z MAINLY VFR FLIGHT CONDITIONS WERE FOUND THIS MORNING...WITH
THE EXCEPTION BEING DOWNWIND OF BOTH LAKES WHERE SOME MVFR
CONDITIONS IN LAKE EFFECT RAIN SHOWERS IS POSSIBLE THROUGH MID
MORNING. THE BAND OF SHOWERS OFF LAKE ONTARIO IS NOW THE DOMINATE
BAND...WITH THE SHOWERS OFF LAKE ERIE NOW DIMINISHING. STILL WILL
CARRY A VCSH FOR KJHW FOR AN HOUR THIS MORNING. FOR THE BAND OFF
LAKE ONTARIO IT WILL REMAIN TO THE SOUTH AND EAST OF THE LAKE AND
DIMINISH THROUGH THE MORNING HOURS.
OTHERWISE EXPECT VFR FLIGHT CONDITIONS TO PREVAIL THROUGH THE
REMAINDER OF THE TAF PERIOD AS HIGH PRESSURE AT THE SFC QUICKLY
PASSES THROUGH THE REGION. WINDS WILL GO LIGHT AND VARIABLE TONIGHT
BEFORE BACKING TO SOUTHERLY LATE FROM WEST TO EAST ACROSS THE
REGION.
OUTLOOK...
THURSDAY AND FRIDAY...MAINLY VFR.
SATURDAY AND SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.
&&
.MARINE...
SMALL CRAFT ADVISORIES WILL CONTINUE ON BOTH LAKES TODAY WITH A COOL
AIRMASS ALOFT PASSING OVER THE WARM WATERS OF BOTH LAKES. THOUGH
WINDS WILL SUBSIDE TO LESS THAN 20 KNOTS EARLY THIS MORNING...WAVES
WILL CONTINUE AT OR ABOVE SCA LEVELS TO START THE MORNING. EXPECT
THESE WAVES TO DROP BELOW SCA LATER THIS MORNING ON LAKE ERIE AND
EARLY THIS AFTERNOON ON LAKE ONTARIO. WITH THE COOL AIR ALOFT...A
CHANCE FOR WATERSPOUTS ON THE LAKES CONTINUES THROUGH THE MORNING
HOURS.
WIND AND WAVES WILL THEN SUBSIDE LATER WEDNESDAY AS HIGH PRESSURE
RIDGES NORTHEAST FROM THE OHIO VALLEY. A SOUTHERLY BREEZE ON
THURSDAY AHEAD OF THE NEXT SFC TROUGH WILL INCREASE WAVES
AGAIN...THOUGH THE HIGHEST WAVES WILL REMAIN ON THE NORTHERN HALF OF
BOTH LAKES.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FROST ADVISORY FROM 2 AM TO 8 AM EDT THURSDAY FOR NYZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR LEZ040-
041.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON
FOR LOZ043>045.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
LOZ042.
&&
SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...THOMAS
MARINE...THOMASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 458 AM EDT WED SEP 19 2012 NYZ001>007-010>014-019>021-085-200900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 458 AM EDT WED SEP 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ008-200900- LEWIS- 458 AM EDT WED SEP 19 2012 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-200900- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 458 AM EDT WED SEP 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF WATERSPOUTS THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF WATERSPOUTS LATE TONIGHT AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042>045-062>065-200900- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 458 AM EDT WED SEP 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF WATERSPOUTS THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-LOZ030-SLZ022-024-200900- UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 458 AM EDT WED SEP 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
The Ft Drum radar (KTYX), 101 km away, was scanning. The volume nearest the first event began at 12:17 UTC.
1 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Ontario in 2012Every state in 2012This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414883.